Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Artane discontinuation

artane

  • Please log in to reply
7 replies to this topic

#1 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 353 posts

Posted 02 April 2014 - 10:26 PM

Hello,
Does Artane have to be titrated down to go off of it? If so about how long does it take? Asking the neurologist for specifics will be done, but just a general idea. There is a lot of confusion in my spouse since she has started taking it. She doesn't realize she is confused and it is causing major problems in our family. Also, would there be a problem with restarting it if it is not the cause of confusion?

#2 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,135 posts

Posted 10 April 2014 - 10:24 PM

Yes, Artane is one, as most PD medications, that needs to be titrated down when going off of it AND NOT ABRUPTLY STOPPED.
Since there was no dosing information included in you're question, I would use the best rule of thumb. Now I am one pharmacist who believes it is better to be safe than sorry when it comes to increasing or decreasing the doses of most PD medications. The reason for this is because my belief is I would rather have someone take time and do it slowly to avoid any potential side effects or any unwarranted effects just because someone wants to get up to a certain dose or down to a certain dose quicker. The odds of someone having an adverse reaction by increasing or decreasing a dose quicker IS MUCH Higher than some who is willing to take an extra few days or a week and do it correctly.
1) if they are taking it twice daily:
-week 1: 1 capsule one day 1, twice daily day 2, 1 capsule day three, twice daily day for, etc...until the 7 days are up.
-week 2: 1 capsule once daily
-week 3: 1 capsule every other day
-week 4: 1 capsule 3rd day
Now most practitioners would say this is over kill and "dragging it out." My philospophy is that this way we minimalize the possibilities of untoward effects of the body getting use to the medication not being there, we lower the risk of any possible long term effects, and most of all we almost eliminate the chances of the body reacting to being without the medication.
I hope this helps and please keep me posted.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 353 posts

Posted 05 May 2014 - 07:36 AM

She talked to the neurologist and tried going off. She said that after two hours she couldn't stand how she felt and took the pill. How long is the half life and would two hours make such a big difference?

#4 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,135 posts

Posted 07 May 2014 - 12:09 AM

Artane has a cumulative effect. The longer you are on it, the longer it will take to get off it. It has, for lack of a better term, a build up affect.
The usual half life is about 4 hours. If she is having effects after 2 hours, you may look into how much she is "really" taking a day. Some people who take this get the feeling, as she did, that she needs more after 2 hours. Then they may have a tendency to take more. This will then cause the build up effect. Where it is more in the mind than it is on the body. It is a tough med to come off of and usually has to be done under a Dr's care.
Here is some more info for you:
Precautions

Trihexyphenidyl has cumulative effects. Therefore, continued supervision of the patient is recommended.

Trihexyphenidyl may impair mental and/or physical abilities. Patients should be cautioned about driving or operating dangerous machinery. The elderly may be particularly vulnerable to these effects.

Anticholinergic agents, including trihexyphenidyl, are not effective in controlling tardive dyskinesia (TD) and in some cases may aggravate it or induce previously suppressed symptoms. Trihexyphenidyl should be avoided in patients presenting with TD. If TD symptoms develop or worsen during treatment with trihexyphenidyl, prompt withdrawal of therapy will provide better chances of improving the condition.

Trihexyphenidyl occasionally intensifies mental symptoms in patients with preexisting psychiatric disorders.

Trihexyphenidyl should be used cautiously in patients with cardiac disorders, including a tachycardic tendency or hypertension, liver disorders, kidney disorders, prostatic hypertrophy, obstructive disease of the gastrointestinal or genitourinary tracts, or angle-closure glaucoma. Patients should have intraocular pressures checked at regular intervals.

Abrupt discontinuation of long-term trihexyphenidyl therapy may be associated with withdrawal and cholinergic rebound symptoms, including myalgias, diaphoresis, gastrointestinal distress, lethargy, depression, anxiety, tachycardia, orthostatic hypotension, hallucinations, and relapse or exacerbation of extrapyramidal effects. Withdrawal symptoms may be delayed by days to weeks after stopping medication.

Due to its hallucinogenic and euphorigenic effects, trihexyphenidyl is subject to potential misuse by drug abusers.

Since the use of trihexyphenidyl may, in some cases, continue indefinitely and since it has atropine-like properties, patients should be subjected to constant and careful long-term monitoring to avoid allergic and other untoward reactions.

Geriatric patients, particularly over the age of 60, commonly develop increased sensitivity to the actions of drugs of this type, and hence, require strict dosage regulation.
Hope this helps and keep me posted, please.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#5 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 353 posts

Posted 08 May 2014 - 08:10 AM

Thanks,
I came across a schedule for the drug, she won't tell me or give me lists of what she is taking or forgets to. The euphorigenic effects definitely seem to be part of the problem. She is taking one three times a day. She also is confused and that started at the time she started taking the artane. She is a difficult person to deal with all of the side effects. She does not think she has
changed cognitively and will not listen to me. Her past personality trait of trying to prove me wrong is really coming to the
forefront. Thanks for the info.
Coach T

#6 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,135 posts

Posted 14 May 2014 - 12:10 PM

Truthfully, I have dealt with many people like that. You can't help them if the won't help themselves. They also usually have tablets in certain places that you may not even know about.
The only thing you can do is say, I am here to help if you need it.
Good luck and keep me posted if you need anything else.
Best of luck.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#7 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 353 posts

Posted 25 July 2014 - 07:43 AM

Hello,
Just a follow up. going to 1/2 dose on the first two doses of three during the day has helped a lot with the memory issues. Much
nicer person to be around. DBS is scheduled next month.

#8 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,135 posts

Posted 03 August 2014 - 10:29 AM

Glad to hear all is headed in the right direction.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users